Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Los Angeles, CA

January 17, 2019San Luis Obispo County, Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 17, 2019, 1:42 AM PST for San Luis Obispo County, Santa Barbara County, California. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2019, 1:42 AM PST (09:42 UTC)
Expired
Jan 17, 2019, 3:00 AM PST
In force
78 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

Counties San Luis Obispo County, CA, Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 26 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 9.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2019-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2019-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WGUS56 KLOX 170942
FFWLOX
CAC079-083-171100-
/O.NEW.KLOX.FF.W.0004.190117T0942Z-190117T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
142 AM PST THU JAN 17 2019

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  Northwestern Santa Barbara County in southwestern California...
  Southwestern San Luis Obispo County in southwestern California...

* Until 300 AM PST.

* At 137 AM PST, Doppler radar and rain gauges indicated a line
  of intense rain with embedded thunderstorms producing rainfall
  rates in excess of 1 inch per hour. This is expected to cause
  urban flash flooding as it moves through the warning area. Major 
  roadways that will be affected include Highways 1, 101 and 227.

* Some locations that will experience flooding include...
  Santa Maria, San Luis Obispo, Pismo Beach, Nipomo and Guadalupe.

LAT...LON 3526 12022 3476 12026 3474 12064 3476 12065
      3485 12062 3489 12065 3489 12067 3491 12068
      3503 12064 3510 12064 3514 12066 3517 12071
      3517 12075 3536 12074

$$

DB/CK
2 follow-up statements
226 
WGUS76 KLOX 171012
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
212 AM PST THU JAN 17 2019

CAC079-083-171100-
/O.CON.KLOX.FF.W.0004.000000T0000Z-190117T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-San Luis Obispo CA-
212 AM PST THU JAN 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM PST FOR
NORTHWESTERN SANTA BARBARA AND SOUTHWESTERN SAN LUIS OBISPO
COUNTIES...

At 206 AM PST, a line of intense showers and thunderstorms 
extended from just north of San Luis Obispo to near Vandenberg Air 
Force Base. The line was moving east at 15 mph. Rainfall rates have 
been as high as 1 inch per hour with this line of showers and 
storms. Rain at these rates will likely produce urban flash flooding 
in the warning area. 

Some locations that will experience flooding include Santa Maria,
San Luis Obispo, Pismo Beach, Nipomo, Guadalupe and Vandenberg Air 
Force Base. Major roadways that will be affected include Highways 
1, 101 and 227.

LAT...LON 3526 12022 3476 12026 3474 12064 3476 12065
      3485 12062 3489 12065 3489 12067 3491 12068
      3503 12064 3510 12064 3514 12066 3517 12071
      3517 12075 3536 12074

$$

DB
708 
WGUS76 KLOX 171057
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
257 AM PST THU JAN 17 2019

CAC079-083-171104-
/O.EXP.KLOX.FF.W.0004.000000T0000Z-190117T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Barbara CA-San Luis Obispo CA-
257 AM PST THU JAN 17 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SANTA BARBARA AND 
SOUTHERN SAN LUIS OBISPO COUNTIES WILL EXPIRE AT 300 AM PST...

The heaviest rain has moved east of the area, so the Flash Flood
Warning will be allowed to expire. However, ponding of water on area 
roadways and flooding of low lying areas may continue through the 
early morning hours. Please continue to heed messages concerning
any road closures.

LAT...LON 3526 12022 3476 12026 3474 12064 3476 12065
      3485 12062 3489 12065 3489 12067 3491 12068
      3503 12064 3510 12064 3514 12066 3517 12071
      3517 12075 3536 12074

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 16, 9:52 PM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Jan 16, 9:52 PM PST, 3 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
952 PM PST Wed Jan 16 2019

updated aviation discussion

.SYNOPSIS...16/757 PM.

Moderate rain is likely through Thursday as low pressure system
moves across the area. Lingering showers are possible over some
areas south of Pt. Conception through Friday morning. High
pressure is expected to build over the West Coast, bringing fair
skies and warmer conditions through early next week.

&&

.SHORT TERM (WED-SAT)...16/815 PM.

***UPDATE***

Warm-frontal showers developed over much of the area late this
afternoon into the early evening, with some rainfall rates up to
0.50 inch per hour noted especially on south-facing slopes from
the southern SBA County coast into L.A. County. Plenty of reports
of urban flooding have been received with this heavier rain, and
Flood Advisories were issued for much of the area from southern
Santa Barbara County thru southern VTU and L.A. Counties. The band
of heavier showers has moved off to the east and were affecting
mainly eastern L.A. County at 8 PM. Additional showers will likely
develop and persist over the area thru later this evening out
ahead of the main cold front just off the Central Coast.

The main frontal system is still on track to push into the Central
Coast late this evening then move across VTU/L.A. Counties late
tonight into early Thu morning with periods of moderate to heavy
rain, and a slight chance of thunderstorms will continue mainly
for SLO/SBA Counties with the frontal passage.

***From Previous Discussion***

This system has more moisture to work with than the previous
storm and what should be more perpendicular low level flow to the
south and southwest facing mountain slopes. This is a much warmer
storm with most of the upper level dynamics well to the north but
there is some upper level diffluence later tonight into Thursday
and stability parameters are marginally supportive of some
isolated thunderstorms, mainly SB/SLO Counties with the best
chance over the outer coastal waters. Rain rates are expected to
peak in the .50-.75"/hr range which is just enough to justify a
flash flood watch for the first year burn scars in Los
Angeles/Ventura Counties which would include the Woolsey, Hill,
South, and Stone burns. Other burn scars and foothill/mtn areas
rates will likely be below thresholds but there could still be
some minor mud and debris flows as well as the typical rock/mud
slides during the peak of the event later tonight through Thursday
afternoon.

Rain totals will likely have a more typical coast/valley to
foothill/mountain ratio due to the upslope effects and less
chances for convection. Coast/valleys expecting 1-3" and
foothill/mtns 2-5". No snow with this system as freezing levels
are already over 10k ft and snow levels likely will remain at or
above 8000' for the bulk of this event. Could see some light
accumulations down to 6000-7000 feet late Thursday into early
Friday as we transition to a colder west/northwest flow behind
the system.

Gusty south winds expected for many areas and likely advisory
levels for the mountains and most areas north of Pt Conception.

Rain expected to taper off later Thursday with only lingering
showers on the north facing mountain slopes Friday morning.
Locally breezy west to northwest winds expected Thursday night
into Friday then transitioning to a Santa Ana pattern and much
warmer Saturday with highs in the mid or even upper 70s possible
as a strong upper ridge develops. At this point it doesn't look
like Santa Ana winds will be strong enough for a wind advisory but
there likely will be some gusts into the low to mid 30s in the
favored areas of Ventura/Los Angeles Counties.

.LONG TERM (SUN-WED)...16/510 AM.

Both the GFS and ECMWF are in fairly good agreement with large
scale features through early next week. High pressure will
continue into Saturday with weak offshore, but break down some as
a weak impulse moves into Northern California on Sunday. This
upper level feature will bring cooler onshore flow briefly on
Saturday before it becomes an inside slider as it dives into the
Great Basin Sunday night into Monday. Offshore gradients will
tighten up and set up a moderately strong Santa Ana wind event
early next week.

&&

.AVIATION...17/0551Z.

At 0530Z at KLAX...there was no marine inversion present.

Moderate confidence in the 06Z TAFs due to uncertainties in the
timing of changes in cig cats between LIFR/IFR/MVFR tonight thru Thu
evening. However, there is hi confidence that these conditions will
affect the airfields during the period as another weather system
affects the region. The timing between flight cats may be off +/- 1
to 3 hours. There will also be gusty E to S winds at many airfields
thru tonight, and lingering gusty SW winds at KWJF and KPMD on Thu.
IFR/

KLAX...Moderate confidence in the 06Z TAF due to uncertainties in
the timing of changes in cig cats between LIFR and IFR thru Thu.
However, there is hi confidence that these conditions will affect
the airfield during the forecast period. The timing between flight
cats may be off +/- 1 to 3 hours. Conditions should improve to MVFR
Thu evening and overnight. There will also be gusty SE winds up to
23 KT through tonight.

KBUR...Moderate confidence in the 06Z TAF due to uncertainties in
the timing of changes in cig cats between LIFR and IFR thru Thu.
However, there is hi confidence that these conditions will affect
the airfield during the forecast period. The timing between flight
cats may be off +/- 1 to 3 hours. Conditions should improve to MVFR
Thu evening. There will also be gusty SE winds up to 28 KT through
Thu morning.

&&

.MARINE...16/844 PM.

For the outer waters and northern inner waters, Gale Warnings are
in effect through 3 AM Thursday. After 3 AM Thursday, winds will
continue at Small Craft Advisory (SCA) speeds into Thu morning.

For SBA Channel, E to SE winds are expected to persist thru Thu
morning. Then, winds shift to the west Thu afternoon before
decreasing Thu evening. Of course, seas will likely be at or above
SCA levels Thu afternoon thru Fri afternoon.

For the southern inner waters, SE winds are expected to be at SCA
levels this evening and persist through Thu. Seas will likely be
at or above SCA levels Thu afternoon through Fri afternoon.

Across all waters, the gusty SE winds will create choppy
and rough seas through tonight.

&&

.BEACHES...16/817 PM.

Large westerly swell will continue to affect the coastal waters
through early Thu, along with fairly steep southerly wind waves. A
High Surf Advisory is in effect for all west facing beaches.

Extremely large westerly swell moving into the coastal waters
Thu and Thu night will cause surf to increase. It will likely
reach High Surf Warnings levels on Central Coast beaches Thu
afternoon, with surf building to 18 to 22 feet and sets to 25
feet. A High Surf Warning has been issued there for Thu afternoon
through Fri evening.

With this very large surf and moderately high astronomical tides,
there will be a good chance of moderate coastal flooding and
beach erosion, especially around the Friday morning high tide.
A Coastal Flood Advisory has been issued. High astronomical tides
will continue through the weekend, but surf will begin to subside
Friday night.

There is a good chance that High Surf Warning level surf will
affect west facing beaches south of Pt Conception Thu night and
Fri, and later shifts may have to expand the High Surf Warning and
the Coastal Flood Advisories southward into these areas.

In addition to coastal flooding and beach erosion issues, there
is a potential for breaking waves across the Morro Bay and Ventura
Harbor entrances late Thu and Fri. Hazards associated with the
high surf will include strong and dangerous rip currents, breaking
waves near shore, and waves washing over rock jetties.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect until 2 PM PST Thursday for
      zones 34-35-40-41-87. (See LAXCFWLOX).
     Wind Advisory in effect until 9 AM PST Thursday for zones
      34>37-51-52. (See LAXNPWLOX).
     High Surf Warning in effect from 2 PM Thursday to 9 PM PST
      Friday for zones 34-35-40-41-87. (See LAXCFWLOX).
     Coastal Flood Advisory in effect from 11 PM Thursday to 9 PM
      PST Friday for zones 34-35-40-41-87. (See LAXCFWLOX).
     High Surf Advisory in effect until 9 PM PST Friday for zone
      39. (See LAXCFWLOX).
     Flash Flood Watch in effect from 5 AM PST Thursday through
      Thursday afternoon for zones 40-41-45-46-54-88-547.
      (See LAXFFALOX).
     Wind Advisory in effect until 3 PM PST Thursday for zones
      53-54. (See LAXNPWLOX).
PZ...Gale Warning in effect until 3 AM PST Thursday for zones
      645-670-673. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 AM PST Thursday for
      zones 650-676. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 PM PST Thursday for
      zone 655. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SAT-WED).

Large high tides and surf could bring coastal flooding Saturday.

Gusty offshore winds could develop over the weekend into early
next week.

&&

PUBLIC...MW/Sirard
AVIATION...Sirard
MARINE...Sweet/Sirard
BEACHES...Sweet
SYNOPSIS...Delerme

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 5:45 PM PSTAreal Flood AdvisoryLOXSanta Barbara, Ventura2 hr
Jan 16, 6:13 PM PSTAreal Flood AdvisoryLOXLos Angeles, Ventura3 hr
Jan 16, 10:51 PM PSTAreal Flood AdvisoryLOXSan Luis Obispo6 hr
Jan 16, 11:34 PM PSTAreal Flood AdvisoryLOXSanta Barbara6 hr
Jan 17, 12:44 AM PSTAreal Flood AdvisoryLOXVentura8 hr
Jan 17, 1:59 AM PSTSpecial Weather StatementLOXSan Luis Obispo76 min
Jan 17, 2:39 AM PSTSmall Craft Advisory for Hazardous SeasLOX54 hr
Jan 17, 3:51 AM PSTFlash Flood WarningLOXVentura3 hr
Jan 17, 4:30 AM PSTFlash Flood WarningLOXSanta Barbara3 hr
Jan 17, 5:40 AM PSTAreal Flood AdvisoryLOXLos Angeles, Ventura5 hr
Jan 17, 7:27 AM PSTAreal Flood AdvisoryLOXVentura63 min
Jan 17, 8:16 AM PSTRiver Flood WarningLOXVentura4 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.